Wyoming, 2020

Hail in Wyoming, July 21, 2020

July 21, 2020 · NWS CYS · 14 events in 3 counties and zones

Very large hail impacted Laramie County Wyoming the evening of 21 July 2020. Large hail did fall in the city of Cheyenne from a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very large hail impacted Laramie County Wyoming the evening of 21 July 2020. Large hail did fall in the city of Cheyenne from a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 2:18 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 21, 2:18 PM MST, 12 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
318 PM MDT Tue Jul 21 2020

.SHORT TERM...(Late this afternoon through Thursday)
Issued at 315 PM MDT Tue Jul 21 2020

Latest VIS satellite imagery showed towering CU along the Laramie
Range, with isolated thunderstorms indicated by KCYS radar. Convection
is forming along the MUCAPE axis of 2000-2500 j/kg per SPC mesoanalysis
and stalled surface boundary. Anticipate convection increasing in
coverage and intensity through late afternoon, with storm motion to
the ESE. Could be a few right-moving supercells per model hodographs.
19Z HRRR continues convective trends with scattered strong to severe
convection affecting the I-25 corridor and high plains of southeast
WY and much of the western NE Panhandle through mid-evening. 0-6km
shear is 25-35 kt, with primary hazards large hail up to 2 inches and
damaging wind gusts of 60 to 70 mph. Convection will diminish late
this evening across western NE.

Upper ridge will be centered over the south-central Plains Wednesday
and Thursday. Surface boundary will begin a slow motion to the east,
with drier air aloft spreading to the east into the high plains.
Anticyclonic circulation around the upper high will advect
subtropical/monsoonal moisture into the CWA. Scattered convection
will develop during the afternoon and linger into the evening. Best
instability and shear will be located east of the CWA, with a limited
severe threat for the southeast NE Panhandle. A similar convective
pattern is expected Thursday with a limited severe threat for the
northeast NE Panhandle. Above normal temperatures will prevail with
daytime highs in the 80s and 90s and nighttime lows in the 50s and
60s.

.LONG TERM...(Thursday Night through Monday)
Issued at 406 AM MDT Tue Jul 21 2020

Upper level ridge axis begins to shift slightly to the east over the
central CONUS by Thursday evening. On the heels of the departing
ridge axis from the CWA is a shortwave trough that will slowly
propagate south and east through Friday. The associated cold front
looks to stay north of the area however, thus daytime highs should
still be very warm for this time of year for Friday. As the
shortwave trough stays further to the north of our forecast region
as it propagates eastward for Friday into the weekend, the monsoon
moisture will begin to slowly make its way northward over the
intermountain west. Medium range guidance for Friday through the
weekend show a subtropical high advecting the moisture northward
thanks to the clockwise airflow over Mexico.

Model disagreements are still present however on the timing of the
moisture advecting into the area. The Euro and Canadian model
guidance show several impulses of moisture by Sunday and Sunday
night making its way over the CWA, but the GFS has a slower solution
that is also noted to be slightly eastward of the CWA leaving the
region with less moisture overall. Weak upper level ridging to
potential zonal flow for Tuesday shows the area warming back up
slightly. If the long term models agree on a solution with the upper
level ridging, we could be looking at near record highs to close out
the end of the month of July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jul 21 2020

Today all sites from Nebraska Panhandle to Wyoming are in VFR
conditions. Thunderstorms are favorable for development around
21Z into the Wyoming area and at 0Z for the western portion of the
Nebraska Panhandle. Additionally, strong wind gust up to 35kts is
possible for KCYS and 20kts for KBFF and KSNY until 06Z. CLoud
bases are expected to lower for all sites in the Nebraska Panhandle
and KCYS. The latest guidance suggest thunderstorm will likely end
around 06Z for our entire region.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Tue Jul 21 2020

Scattered thunderstorms will develop along the Front Range this
afternoon and move east onto the plains through this evening. A
stalled frontal boundary will shift slowly east of the Front Range
Wednesday, and into the plains Thursday. Drier air west of the
Laramie Range will spread into southeast Wyoming and western
Nebraska later this week. Isolated to scattered afternoon and
evening thunderstorms will continue this weekend and early next
week. Winds will be light, except near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...BMW
AVIATION...AW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 21, 5:49 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
649 AM MDT Tue Jul 21 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
221300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected to develop along
the Laramie Range by 2 PM this afternoon, and move east through
the remainder of the day. A few severe storms are likely, with
hail up to golf ball size the primary hazard. While unlikely, an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for strong to severe thunderstorms will exist
through at least Thursday.

.Spotter information statement...

Spotter activation may be required this afternoon.

WYZ104-105-109>115-221300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 11:09 AM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Tue Jul 21 2020

WYZ103-211900-
North Laramie Range WY-
1209 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 100 PM MDT...

At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 28 miles southwest of Douglas, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campbell Creek Campground and Boxelder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10599 4256 10603 4264 10596 4265 10556
      4244 10561
TIME...MOT...LOC 1809Z 276DEG 14KT 4255 10587

Allen
Special weather statement, Jul 21, 2:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
303 PM MDT Tue Jul 21 2020

WYZ116-117-212145-
South Laramie Range WY-South Laramie Range Foothills WY-
303 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granite Springs Campground, or 19 miles southeast of Laramie, moving
east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Vedauwoo, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground,
Vedauwoo Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 329 and
347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4112 10542 4124 10541 4127 10506 4106 10507
TIME...MOT...LOC 2103Z 273DEG 11KT 4118 10526

Allen
Special weather statement, Jul 21, 2:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Tue Jul 21 2020

WYZ103-212215-
North Laramie Range WY-
325 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES UNTIL 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Windy Peak, or 28 miles south of Douglas, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Esterbrook Campground, Esterbrook, Windy Peak, Friend Park
Campground, Curtis Gulch Campground, Laramie Peak and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4228 10581 4246 10579 4245 10529 4219 10529
TIME...MOT...LOC 2125Z 276DEG 20KT 4236 10555

Allen

The radar

The Cheyenne radar (KCYS), 40 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Albany

When
July 21, 2:30 PM MST
Where
Albany County, 2.09 mi SE of Buford
Measured
1 in hail
Reported by
Department of Highways
Coordinates
41.100, -105.280

Report of hail covering Interstate 80. Time based on radar.

Hail, Albany

When
July 21, 3:35 PM MST
Where
Albany County, 0.69 mi S of Vedauwoo
Measured
1.5 in hail
Reported by
Public
Coordinates
41.150, -105.400

Hail, Platte

When
July 21, 4:43 PM MST
Where
Platte County, 2.76 mi N of Chugwater
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.800, -104.820

Hail, Laramie

When
July 21, 5:44 PM MST
Where
Laramie County, 15.36 mi NE of Federal
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -104.870

Hail, Laramie

When
July 21, 6:10 PM MST
Where
Laramie County, 7.76 mi NNE of (Wy05)skyview Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -104.550

Hail, Laramie

When
July 21, 6:45 PM MST
Where
Laramie County, 1.73 mi NW of (Cys)cheyenne Airport
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.830

Hail, Laramie

When
July 21, 6:45 PM MST
Where
Laramie County, 2.94 mi NW of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.850

Hail, Laramie

When
July 21, 6:45 PM MST
Where
Laramie County, 2.95 mi NNE of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.200, -104.790

Hail, Laramie

When
July 21, 6:48 PM MST
Where
Laramie County, 1.48 mi NNE of Arcola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -104.450

Hail, Laramie

When
July 21, 6:48 PM MST to 6:52 PM MST
Where
Laramie County, 0.69 mi N of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.170, -104.810

Hail, Laramie

When
July 21, 6:50 PM MST
Where
Laramie County, 1.73 mi NW of (Cys)cheyenne Airport
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.830

Hail, Laramie

When
July 21, 6:56 PM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -104.790

Hail, Laramie

When
July 21, 7:18 PM MST
Where
Laramie County, 4.66 mi NW of Archer
Measured
1.75 in hail
Reported by
Public
Coordinates
41.200, -104.720

Hail, Laramie

When
July 21, 7:25 PM MST
Where
Laramie County, 4.73 mi W of Cheyenne
Measured
0.88 in hail
Reported by
Public
Coordinates
41.150, -104.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897102, 897103, 897104, 897105, 897106, 897109, 897111, 897116, 897118, 897121, 897122, 897123, 897125, 897127.